MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA SERRATED FORCEPS WITH SPIKE; PTS ENDOSCOPIC GRASPING/CUTTING INSTRUMENT, NON-POWERED, EXEMPT

COOK ENDOSCOPY CAPTURA SERRATED FORCEPS WITH SPIKE; PTS ENDOSCOPIC GRASPING/CUTTING INSTRUMENT, NON-POWERED, EXEMPT
Catalog Number DBF-2.4SN-230SP-20-S
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: a review of the photo provided by the user shows that the proximal end of the spike is sticking out of the forceps cups housing.Our laboratory evaluation of the product said to be involved determined that the forceps cups were misaligned.During a visual inspection, from the top view of the forceps cups by looking through the fenestrations, the forceps cups appeared to be misaligned from side to side.Under magnification, it was noted that the forceps cups would not mesh together properly and the proximal end of the spike is protruding through the forceps cups housing on one side.Additionally, the arm of the spike was not centered between the link wires.The spike protruding through the forceps cups housing could have contributed to the forceps cups not aligning properly.Due to the protrusion of the spike, the device was not tested through an endoscope.The device was sent back to the supplier for further evaluation.The supplier provided the following: the returned device was visually evaluated.No defects to the handle or catheter were noted.The proximal end of the needle [spike] was outside of the fork housing, and one of the flanges was protruding from the cup assembly.The returned device was functionally evaluated.During testing, with the device coiled in three (3), eight (8) inch loops, it was confirmed that the device did not operate properly when the handle was manipulated.The cups opened and closed as designed, but the proximal end of the needle actuated outside of the housing when in the opened and closed positions.The returned device was evaluated for "misaligned cups." it was observed that the spike was not in between the link wires, which caused the spike to move to one side and protrude from the cups, which caused the cups to misalign.The reported event for misaligned cups was confirmed.The cause was an assembly error during manufacturing.The device history records were reviewed and found to be manufactured in june 2018.Relevant defects were noted in the manufacturing and/or final quality control checklist records.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the supplier provided the following: "the reported issue from the user that the "spike arm was protruding through the cup housing" was confirmed.It was determined that the spike was not positioned correctly between the link wires causing the flange and spike to protrude, which caused cup misalignment.The assignable cause was operator error.The operators involved will be advised of the complaint and retrained on the assembly procedure." prior to distribution, all captura serrated forceps with spike are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During a duodenal biopsy procedure, the physician used a cook captura serrated forceps with spike.Per the customer, "we have a huge problem.I believe there is an issue with your forceps.We have two endoscopes with leaks.Today when using the endoscope and forceps, we noticed we were unable to pull the forceps out and it is due to this tiny metal piece sticking out even when the forceps are clamped shut.We have had in the past an outrageous amount of repairs needed on our scopes." the photo depicts the spike arm protruding through the cup housing.There was no reportable information at this time.The device was evaluated on 11-oct-2018 and the forceps cups were found to be misaligned.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
CAPTURA SERRATED FORCEPS WITH SPIKE
Common Device Name
PTS ENDOSCOPIC GRASPING/CUTTING INSTRUMENT, NON-POWERED, EXEMPT
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8033727
Report Number1037905-2018-00507
Device Sequence Number1498742
Product Code PTS
UDI-Device Identifier00827002561328
UDI-Public(01)00827002561328(17)210628(10)W4087252
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 10/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/28/2021
Device Catalogue NumberDBF-2.4SN-230SP-20-S
Device Lot NumberW4087252
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/11/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/11/2018
Initial Report FDA Received Date11/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1